Sir.—Smith and Blum (Am J Dis Child 132:294-295, 1978) described multiple thromboemboli staining for DNA in a child dying suddenly and unexpectedly after institution of chemotherapy for relapsing acute lymphocytic leukemia (ALL). We should like to describe a similar case and to suggest a possible mechanism for the fatal response.
Report of a Case.—Our patient was a 6¾-year-old girl with non-B, non-T-cell ALL. Her first remission was successfully induced with prednisone and vincristine sulfate, after which she received 2,400 rads of whole brain irradiation plus intrathecal methotrexate. The remission was maintained with 6-mercaptopurine, methotrexate, and cyclophosphamide. Eleven months after her diagnosis, a bone marrow relapse developed. Reinduction therapy consisted of prednisone, vincristine, and daunomycin. Three hours after the first injection of the latter two agents, she was noted to have a temperature increase to 39.4 °C. Thereafter, she became restless with signs of progressive respiratory distress. A chest